Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 109, NWS Wilmington, OH

May 31, 2012Grant County, Owen County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2012, 8:06 PM EDT for Grant County, Owen County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2012, 8:06 PM EDT (00:06 UTC)
Expired
May 31, 2012, 8:45 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Grant County, KY, Owen County, KY

The radar

The Louisville radar (KLVX), 117 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS51 KILN 010006
SVRILN
KYC081-187-010045-
/O.NEW.KILN.SV.W.0109.120601T0006Z-120601T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
806 PM EDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN KENTUCKY...
  OWEN COUNTY IN NORTHERN KENTUCKY...

* UNTIL 845 PM EDT.

* AT 804 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING WINDS TO 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST
  OF MONTEREY...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OWENTON...
  WILLIAMSTOWN...

IN ADDITION...MONTEREY...BEECHWOOD...NATLEE...NEW COLUMBUS...LONG
RIDGE...NEEDMORE...STEWARTSVILLE AND TWIN BRIDGES ARE NEAR THE PATH
OF THIS SEVERE THUNDERSTORM.

THIS INCLUDES THE FOLLOWING INTERSTATE...
I-75 BETWEEN MILE MARKERS 145 AND 158...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3835 8484 3835 8487 3837 8488 3838 8490
      3842 8489 3844 8495 3873 8470 3862 8449
      3854 8447 3851 8449 3849 8456 3836 8471
      3833 8480
TIME...MOT...LOC 0005Z 216DEG 20KT 3836 8482

$$
1 follow-up statement
256 
WWUS51 KILN 010027
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
827 PM EDT THU MAY 31 2012

KYC081-187-010045-
/O.CON.KILN.SV.W.0109.000000T0000Z-120601T0045Z/
OWEN KY-GRANT KY-
827 PM EDT THU MAY 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR GRANT AND OWEN COUNTIES...

AT 822 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR
BEECHWOOD...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
OWENTON AND WILLIAMSTOWN.

IN ADDITION...NATLEE...NEW COLUMBUS...NEEDMORE...STEWARTSVILLE...TWIN
BRIDGES...HOLBROOK...LAWRENCEVILLE AND KEEFER ARE NEAR THE PATH OF
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING. MOVE INDOORS IMMEDIATELY! REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM IS ALSO CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES
WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3835 8484 3835 8487 3837 8488 3838 8490
      3842 8489 3844 8495 3873 8470 3862 8449
      3854 8447 3851 8449 3849 8456 3836 8471
      3833 8480
TIME...MOT...LOC 0027Z 216DEG 20KT 3846 8473

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:38 PM EDT, 28 minutes earlier.

Area forecast discussion, May 31, 7:38 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
738 PM EDT THU MAY 31 2012

.SYNOPSIS...
THUNDERSTORMS WILL DEVELOP TONIGHT INTO FRIDAY AS LOW PRESSURE
TRAVELS UP THE OHIO VALLEY TO THE EASTERN GREAT LAKES. A COOL
NORTHWEST FLOW WILL FOLLOW THE LOW. DISTURBANCES ROTATING AROUND AN
UPPER LOW MAY BRING A FEW SHOWERS ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOW PRESSURE IS TRAVELING UP THE OHIO VALLEY TO CVG THIS EVENING.
THIS WILL BRING THUNDERSTORMS WHICH WILL ARRIVE FIRST IN THE WEST
AND THEN MOVE ACROSS THE AREA OVERNIGHT. MODELS INDICATE THAT
INSTABILITY WILL BE GREATER SOUTH OF THE LOW TRACK...ROUGHLY ALONG
AND SOUTH OF THE OHIO RIVER. THIS WILL CAUSE THE MAIN THREAT FOR
DAMAGING WINDS TO BE IN THE CINCINNATI AREA AND TO THE SOUTH. WITH
WINDS TURNING WITH HEIGHT FROM SSE NEAR THE SURFACE TO SW
ALOFT...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE BEST CHANCE
FOR SEVERE WEATHER SHOULD BE RELATIVELY EARLY TONIGHT WHILE
INSTABILITY LINGERS...THOUGH FAVORABLE WIND FIELDS SHOULD PERSIST
THROUGH THE NIGHT AS THE LOW MOVES NORTHEAST. LOWS AROUND 60 ARE
EXPECTED TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
SHOWERS AND A FEW THUNDERSTORMS WILL BE ENDING FROM WEST TO EAST
ON FRIDAY AS THE LOW CENTER MOVES THROUGH NORTHERN OHIO TO LAKE ERIE
BY LATE FRIDAY AFTERNOON. DRIER AIR WILL BE WORKING IN THROUGH
FRIDAY NIGHT ON A BREEZY NORTHWEST FLOW BEHIND THE LOW...WITH
GUSTS TO 25 KNOTS FRIDAY AFTERNOON.

TEMPERATURES WILL BE BELOW NORMAL WITH HIGHS IN THE 60S AND LOWS
IN THE UPPER 40S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE LONG TERM TIME FRAME WILL START OUT DRY SATURDAY MORNING HOWEVER
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY THE
AFTERNOON HOURS.  THE BEST CHANCE FOR PRECIPITATION WILL BE ACROSS
NORTHERN PORTIONS OF THE FA.  WITH NW FLOW SUNDAY INTO MONDAY
ADDITIONAL DISTURBANCES WILL WORK INTO THE FA.  MODELS ARE IN
DISAGREEMENT ON THE STRENGTH AND TIMING OF THESE FEATURES.  DUE TO
RUN TO RUN INCONSISTENCIES WENT WITH A BLEND.  DRIER CONDITIONS WILL
THEN WORK INTO THE AREA FOR THE MIDDLE OF THE WEEK NEXT WEEK.
TEMPERATURES WILL BE BELOW NORMAL FOR THE WEEKEND.  TEMPERATURES
WILL THEN BE SLIGHTLY BELOW TO AROUND NORMAL FOR THE REMAINDER OF
THE LONG TERM TIME FRAME.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SURFACE LOW PRESSURE WILL TRACK ACROSS THE AREA OVERNIGHT. AN
INITIAL WAVE OF SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE
WESTERN TERMINALS KCVG/KLUK/KDAY BETWEEN 00Z TO 02Z. THIS ACTIVITY
WILL THEN HEAD NORTHEASTWARD AND AFFECT KILN/KCMH/KLCK LATE THIS
EVENING. THERE IS HIGH UNCERTAINTY IN THE FORECAST WIND DIRECTION
TONIGHT...AS THE CENTER OF THE LOW TRACKS ACROSS OUR AREA. AFTER
THE INITIAL WAVE OF SHOWERS AND THUNDERSTORMS...SHOWERS WILL
LINGER IN THE VICINITY GOING INTO THE OVERNIGHT HOURS. JUST AHEAD
OF AN APPROACHING COLD FRONT...ANOTHER ROUND OF RAIN IS EXPECTED
TO ARRIVE AFTER 09Z ACROSS THE WESTERN TERMINALS...SPREADING
ACROSS THE EASTERN TERMINALS AFTER SUNRISE. BY 15Z...ALL TERMINALS
SHOULD BE BEHIND THE COLD FRONT...WITH CIGS DROPPING TO MVFR AND
WINDS INCREASING OUT OF THE WEST. HAVE ADDED GUSTS TO THE FORECAST
DURING THE AFTERNOON WITH AN INCREASING SURFACE PRESSURE GRADIENT.
MVFR CIGS WILL LIKELY PERSIST INTO THE EVENING.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...NOVAK
AVIATION...LATTO
Hazardous weather outlook, May 31, 9:31 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
931 AM EDT THU MAY 31 2012

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-011345-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
931 AM EDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-011345-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
931 AM EDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS IS POSSIBLE LATER THIS
EVENING INTO THE OVERNIGHT HOURS TONIGHT. THE PRIMARY THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO THREAT
WILL ALSO EXIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND INTO THE
OVERNIGHT HOURS.

In the hours before

Special weather statement, May 31, 7:26 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
726 PM EDT THU MAY 31 2012

INZ066-073>075-080-KYZ089>091-094-095-OHZ077-010030-
SWITZERLAND IN-OHIO IN-FRANKLIN IN-DEARBORN IN-RIPLEY IN-OWEN KY-
BOONE KY-CARROLL KY-GALLATIN KY-GRANT KY-HAMILTON OH-
726 PM EDT THU MAY 31 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
HAMILTON...GRANT...GALLATIN...CARROLL...BOONE...OWEN...RIPLEY...
DEARBORN...SOUTHEASTERN FRANKLIN...OHIO AND SWITZERLAND COUNTIES
THROUGH 830 PM EDT...

AT 724 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS SCATTERED ALONG
A LINE EXTENDING FROM OTTER VILLAGE TO ENGLISH TO 17 MILES SOUTH OF
MONTEREY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OSGOOD...VERSAILLES...
VEVAY...MILAN...DILLSBORO...OWENTON...MOORES HILL...WARSAW...RISING
SUN...AURORA...LAWRENCEBURG AND GREENDALE.

ALSO...ENGLISH...BRAYTOWN...LANGSTAFF...BENHAM...MOOREFIELD...
WORTHVILLE...CROSS PLAINS AND OLEAN ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3919 8545 3945 8486 3914 8472 3907 8462
      3880 8462 3879 8453 3854 8447 3833 8478
      3842 8489 3844 8497 3851 8499 3851 8503
      3856 8501 3859 8509 3858 8522 3874 8532
      3870 8522 3891 8521 3891 8539 3905 8545

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:18 PM EDTSevere Thunderstorm WarningILNBoone, Gallatin, Grant, Owen27 min
May 31, 8:38 PM EDTSpecial Weather StatementILNBoone, Bracken, Campbell, Grant, Kenton, Pendleton52 min
May 31, 9:18 PM EDTSpecial Weather StatementILNBracken, Campbell, Kenton, Mason, Pendleton, Robertson42 min
May 31, 9:47 PM EDTSpecial Weather StatementILNMason43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.